South Dakota, 2011

Hail and Damaging Wind in South Dakota, August 28, 2011

August 28, 2011 · NWS ABR · 8 events in 6 counties and zones

Several thunderstorms tracking southeast across the region brought very large hail along with damaging winds to parts of the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Several thunderstorms tracking southeast across the region brought very large hail along with damaging winds to parts of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 28, 3:18 AM CST, 27 minutes earlier.

Area forecast discussion, Aug 28, 3:18 AM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
418 AM CDT SUN AUG 28 2011

.SHORT TERM...TODAY THROUGH TUESDAY
ELEVATED MCS CONTINUES TO SLIDE SOUTHEAST ACROSS SOUTH CENTRAL ND
AND NOW ENTERING FAR NORTHERN SD. LOW LEVEL WAA AND ISENTROPIC
FORCING ACROSS THE AREA THIS MORNING ALONG WITH STEEP MID LEVEL
LAPSE RATES. MUCAPE VALUES ALSO ON THE ORDER OF 1000 TO 2000 J/KG.
SHEAR DECENT AS WELL SO CANNOT RULE OUT A COUPLE SEVERE STORMS
WITH PRIMARILY LARGE HAIL. HAVE INCREASED POPS TO LIKELY ACROSS
THE NORTHERN AND NORTHEAST CWA THROUGH THE MORNING HOURS. BY THE
AFTERNOON IT APPEARS THIS COMPLEX WILL HAVE SLID SOUTHEAST OF THE
AREA LEAVING BEHIND MOSTLY SUNNY SKIES. SFC HIGH BUILDS IN
OVERNIGHT WITH LIGHT WINDS AND FAIR SKIES. ADDED PATCHY FOG ACROSS
THE EASTERN CWA AS GUIDANCE HINTING AT FOG IN ABR AND ATY.
SOUNDINGS SOMEWHAT FAVORABLE AS WELL WITH DECENT INVERSION SETTING
UP. UPPER LEVEL ENERGY CONTINUES TO MOVE ACROSS THE NORTHERN
PLAINS MONDAY AFTERNOON THROUGH TUESDAY SO WILL CONTINUE THE
CHANCE OF SHOWERS AND STORMS. A BIT OF A LOW LEVEL JET SETS UP
MONDAY NIGHT BUT WEAKENS BY 12Z TUESDAY.

.LONG TERM...TUESDAY NIGHT THROUGH FRIDAY
A SHORTWAVE ALOFT AND SOME LEE SIDE TROFING AT THE SFC WILL KEEP
TSTORM CHANCES AROUND TUESDAY NIGHT AND INTO EARLY WEDNESDAY
MORNING. ANOTHER SHORTWAVE WILL MOVE THROUGH THE REGION ON
WEDNESDAY BUT SHOULD REMAIN A LITTLE FARTHER NORTH SO KEPT PRECIP
CHANCES JUST IN THE NORTHERN COUNTIES. A COLD FRONT WILL MOVE
THROUGH ON THURSDAY. DRIER AIR AND CAPPING AT THE SFC AHEAD OF THE
FRONT WILL KEEP PRECIP TO A MINIMUM UNTIL AFTER FROPA...BUT KEPT
SLIGHT CHANCES IN THROUGH THE PERIOD BECAUSE OF TIMING CONCERNS AT
THIS POINT. WITH SOUTHWEST FLOW ALOFT AND SOUTHEASTERLY SFC FLOW
AHEAD OF THE LEE SIDE TROUGH TEMPERATURES WILL BE WARM...HIGHS IN
THE UPPER 80S TO LOWER 90S...UNTIL AFTER COLD FROPA ON THURSDAY.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS ARE EXPECTED FOR ALL TAF LOCATIONS THIS EVENING.
EXPECT SOME SHOWERS AND THUNDERSTORMS TO MOVE SOUTHEAST ACROSS
THE REGION OUT OF NORTH DAKOTA INTO THE MORNING HOURS. SOME OF THESE
COULD AFFECT THE TAF LOCATIONS ESPECIALLY KABR. INSERTED VCTS IN THE
TAFS FOR EARLY MORNING. MAY HAVE TO AMEND AFTER STORM MOTION
BECOMES MORE CERTAIN.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TMT
LONG TERM...WISE
AVIATION...WISE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 27, 2:31 PM CST, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
331 PM CDT SAT AUG 27 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-282045-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
331 PM CDT SAT AUG 27 2011 /231 PM MDT SAT AUG 27 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE EAST ACROSS PORTIONS
OF THE AREA TONIGHT. NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE POTENTIAL FOR WIDESPREAD SEVERE THUNDERSTORMS REMAINS LOW.

.SPOTTER INFORMATION STATEMENT...

The radar

The Bismarck radar (KBIS), 117 km away, was scanning. The volume nearest the first event began at 09:46 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Campbell

When
August 28, 3:45 AM CST
Where
Campbell County, Herreid
Measured
1.75 in hail
Reported by
Newspaper
Coordinates
45.830, -100.070

Golfball hail broke some windows on several homes and on the church in Herried.

Hail, Potter

When
August 28, 4:10 AM CST
Where
Potter County, 1.19 mi NE of Tolstoy
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
45.210, -99.610

Hail, Potter

When
August 28, 4:15 AM CST
Where
Potter County, Tolstoy
Measured
3 in hail
Reported by
Newspaper
Coordinates
45.200, -99.630

Very large hail up to three inches in diameter caused some vehicle and siding damage in Tolstoy.

Hail, Walworth

When
August 28, 4:20 AM CST
Where
Walworth County, Selby
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.500, -100.030

Hail, Faulk

When
August 28, 5:00 AM CST
Where
Faulk County, 5.7 mi SW of Faulkton
Measured
1 in hail
Reported by
Public
Coordinates
44.970, -99.210

Hail, Potter

When
August 28, 5:00 AM CST
Where
Potter County, 9.75 mi W of Hoven
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
45.240, -100.000

Thunderstorm Wind, Spink

When
August 28, 5:46 AM CST
Where
Spink County, 0.98 mi W of Redfield
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
44.870, -98.540

Seventy mph winds downed a tree along with many large tree branches. Also, the metal on a roof was peeled back.

Hail, Hand

When
August 28, 6:06 AM CST
Where
Hand County, 15.83 mi NE of St Lawrence
Measured
1 in hail
Reported by
Public
Coordinates
44.710, -98.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344640, 344641, 344693, 344642, 344639, 344643, 344646, 344645.